On the Characterization of Preference Continuity by Chains of Sets. / Ritzberger, Klaus; Alos-Ferrer, Carlos.

In: Economic Theory Bulletin, Vol. 3, No. 2, 01.10.2015, p. 115-128.

Research output: Contribution to journalArticlepeer-review



This paper characterizes continuity and upper and lower semicontinuity of preference relations, which may or may not be representable by utility functions, on arbitrary topological spaces. One characterization is by the existence of an appropriate chain of sets. This approach can be used to generate preference relations that fulfill predetermined conditions, to obtain examples or counterexamples. The second characterization of continuity is closely related to the concept of scale, but, in contrast to previous work, does not rely on the existence of a utility function.
Original languageEnglish
Pages (from-to)115-128
Number of pages14
JournalEconomic Theory Bulletin
Issue number2
Early online date14 Jul 2015
Publication statusPublished - 1 Oct 2015
This open access research output is licenced under a Creative Commons Attribution-NonCommercial-NoDerivs 3.0 Unported License.

ID: 27246236